Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 49, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 10, 1996, 12:30 AM CDT for Stanton County, Kansas. It was in force for 50 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 10, 1996, 12:30 AM CDT (05:30 UTC)
- Expired
- May 10, 1996, 1:20 AM CDT
- In force
- 50 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Stanton County, KS
The radar
The Dodge City radar (KDDC), 161 km from the middle of the area, began a volume at 05:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 12:55 AM CDT | Hail 1.75 | Johnson, KS | |
| May 10, 1:30 AM CDT | Hail 1 | Saunders, KS | |
| May 10, 1:30 AM CDT | Hail 0.75 | Big Bow, KS | |
| May 10, 1:30 AM CDT | Hail 0.75 | Big Bow, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1389 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1865 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 100531 SVRDDC KSC187-100620- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1230 AM CDT FRI MAY 10 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 120 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST KANSAS ...NORTHERN STANTON COUNTY AT 1229 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR 20 MILES WEST NORTHWEST OF JOHNSON MOVING EAST AT 30 MPH. THIS SEVERE THUNDERSTORM WILL BE NEAR... JOHNSON BY 105 AM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNINHG...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. JOHNSON/HUTTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:24 PM CDT, 9 hours 6 minutes earlier.
Area forecast discussion, May 9, 3:24 PM CDT, 9 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 325 PM CDT THU MAY 9 1996 88D SHOWS SFC BOUNDRY JUST EAST OF DDC. LOOKS LIKE MAIN PROBLEM FOR TONIGHT IS TRWS AGAIN OVER AREAS WHICH RECEIVED HEAVY RAIN LAST NIGHT. NGM GRIDDED DATA SHOWS THETA-E RIDGE FROM SOUTH CENTRAL TO NE KANSAS WITH SURFACE BOUNDARY (A BIT FURTHER EAST AND MORE N-S ORIENTED THAN YESTERDAY). ALSO DIFFLUENT THICKNES OVER CENTRAL AND EAST WHICH WOULD INDICATE THAT TRWS WILL DEVELOP IN THETA RIDGE IN EASTERN PORTION OF CWA AND BE VERY SLOW MOVERS. S/W OVER SE COLORADO WILL MOVE OVER CWA THIS AFTERNOON SHOULD MOVE OVER THETA-E RIDGE BY 23Z. LOOK FOR TRWS A THAT TIME. STRONG COLD FRONT OVER CENTRAL NEBRASKA WILL MOVE INTO CWA BY 3-4Z. MAY SEE TRWS ALONG FRONT BUT FRONT WILL MOVE THROUGH QUICKLY LEAVING LOW CLOUDS...F...AND DRIZZLE DUE TO UPSLOPE COMPONENT AND PVA FROM VORT MAX OVER WESTERN AZ. TEMPS FRIDAY ARE GOING TO BE MUCH COOLER THAN TODAY AS MUCH COOLER AIR PLUNGES INTO STATE OVERNIGHT. MOST LOCATIONS WILL NOT SEE HIGH MUCH MORE THAN THE MIDDLE 60S. CLOUD COVER MAY NOT LAST AS LONG AROUND EHA SO THAT MAY WARM UP A BIT MORE. DDC 054/067 050/075 047 42- GCK 051/065 047/073 046 42- EHA 055/073 049/080 048 32- LBL 054/068 048/076 047 42- HYS 050/062 045/068 045 43- P28 061/070 056/080 051 62- REITER/GERARD
In the hours before
Local storm report, May 9, 9:30 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
930 PM CDT THU MAY 9 1996
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM 12 SE BUTTERMILK KS 0.75 INCH HAIL
05/9/96 COMMANCHE
0622 PM 10 SE PRATT KS 0.75 INCH HAIL
05/9/96 PRATT
0630 PM 2S 9E BUTTERMILK KS 1.75 INCH HAIL
05/9/96 COMMANCHE
0710 PM 4 S ZENITH KS 2.00 INCH HAIL
05/9/96 STAFFORD
0714 PM 13 E BUTTERMILK KS 2.00 INCH HAIL
05/9/96 COMMANCHE
0715 PM 8 S STAFFORD KS 0.75 INCH HAIL
05/9/96 STAFFORD
0720 PM 7S 3E MACKSVILLE KS 1.00 INCH HAIL
05/9/96 STAFFORD
0727 PM 10 W HARDTNER KS 0.75 INCH HAIL
05/9/96 BARBER
0730 PM 8 S STAFFORD KS 1.00 INCH HAIL
05/9/96 STAFFORD
0750 PM 1 S ZENITH KS 1.75 INCH HAIL
05/9/96 STAFFORD
0803 PM 8 S STAFFORD KS 1.00 INCH HAIL
05/9/96 STAFFORD
0818 PM 4 S ZENITH KS 2.00 INCH HAIL
05/9/96 STAFFORD
BURKE/STEINMETZSpecial weather statement, May 9, 11:03 PM CDT, 1 hour 27 minutes before
KSZ030-031-046-065>066-079>081-088>090-100900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1103 PM CDT THU MAY 9 1996 TORNADO WATCH 329 HAS EXPIRED FOR ELLIS..RUSH..PAWNEE..EDWARDS.. STAFFORD..KIOWA..PRATT..CLARK..COMANCHE AND BARBER COUNTIES. THE STRONGEST STORMS HAVE MOVED OUT OF THE AREA. WHILE NEW STORMS HAVE DEVELOPED...THE INTENSITY OF THE LATEST DEVELOPMENT IS NOT EXPECTED TO BE SEVERE. A FLASH FLOOD WATCH CONTINUES TONIGHT FOR STAFFORD..EDWARDS..AND PRATT COUNTIES. BURKE
Special weather statement, May 10, 12:23 AM CDT, 7 minutes before
KSZ030-031-043>046-061>066-074>080-084>088-101200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1223 AM CDT FRI MAY 10 1996 TORNADO WATCH 330 EXPIRED AT MIDNIGHT...BUT 2 NEW SEVERE THUNDERSTORM WATCHES HAVE REPLACED IT. NOW INCLUDED IN A SEVERE THUNDERSTORM WATCH UNTIL 6 AM ARE THE FOLLOWING COUNTIES: TREGO..ELLIS..SCOTT..LANE..NESS.. RUSH..HAMILTON..KEARNY..FINNEY..HODGEMAN..PAWNEE..STANTON..GRANT..HASKELL ..GRAY..FORD..EDWA6RDS..STAFFORD..KIOWA..MORTON..STEVENS..SEWARD..MEADE AND CLARK. A FLASH FLOOD WATCH CONTINUES TONIGHT FOR STAFFORD..EDWARDS..AND PRATT COUNTIES. BURKE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:03 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 32 min |
| May 9, 7:12 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 33 min |
| May 9, 7:15 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 30 min |
| May 9, 7:39 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 31 min |
| May 9, 8:13 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 27 min |
| May 9, 9:39 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 31 min |
| May 9, 9:51 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 34 min |
| May 9, 11:09 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Meade | 31 min |
| May 9, 11:21 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 34 min |
| May 9, 11:34 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 31 min |
| May 9, 11:52 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 33 min |
| May 10, 12:02 AM CDT | Severe Thunderstorm Warning | DDC | Clark | 48 min |
| May 10, 12:26 AM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 49 min |
| May 10, 12:36 AM CDT | Severe Thunderstorm Warning | DDC | Meade | 49 min |
| May 10, 12:40 AM CDT | Severe Thunderstorm Warning | DDC | Clark | 45 min |
| May 10, 12:58 AM CDT | Severe Thunderstorm Warning | DDC | Comanche | 47 min |
| May 10, 1:05 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 50 min |
| May 10, 1:20 AM CDT | Severe Thunderstorm Warning | DDC | Grant, Stanton | 50 min |
| May 10, 1:28 AM CDT | Severe Thunderstorm Warning | DDC | Clark | 47 min |
| May 10, 1:47 AM CDT | Severe Thunderstorm Warning | DDC | Comanche | 13 min |
| May 10, 1:57 AM CDT | Severe Thunderstorm Warning | DDC | Haskell | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.